Warning from Pediatricians: Codeine is Not Safe for Children
An opioid used as a cough suppressant and pain reliever, codeine is a common ingredient in some prescription and over-the-counter medications. While it can be beneficial for certain people, the drug poses serious risks to younger patients. Before you give your child any of these medications, learn about some important updates related to codeine safety.
The American Academy of Pediatrics recently issued a statement warning parents and physicians against giving codeine to children under the age of 18. In fact, the risks are so great, the academy is pushing regulatory boards to remove codeine from the market for pediatric patients.
What Are the Risks?
A prodrug, codeine doesn’t become active until a person’s liver transforms it into a morphine-derivative. Since bodies behave differently, certain people can have overactive enzymes, which create too much of the morphine-derivative. This can slow down respiratory function, leading to shallow breathing and even death.
Codeine Still Prescribed to Children
According to a recent review published in the October issue of Pediatrics, researches linked codeine to fatal or life-threatening reactions in children. Though rare, these incidents have helped to fuel the American Academy of Pediatrics’ campaign against prescribing codeine medications to children
Still, despite warnings, codeine remains a common ingredient in several pain medications and cough syrups, many of which are often prescribed to young children. According to the AAP, doctors prescribed codeine to nearly one million children under the age of 11 between 2007 and 2011.
What Parents Should Know
According to health experts, since children are less capable of metabolizing codeine, they tend to experience very little benefit. In turn, it makes more sense for parents to opt for safer pain relievers, such as Tylenol and ibuprofen.
Before giving your child any medication containing codeine, consider the warnings from the American Academy of Pediatrics, and ask your doctor about safer alternatives.